MAUDE Adverse Event Report: DEPUY SPINE INC 5.5 VIPER UNIV POLY DRIVER; SCREWDRIVER

DEPUY SPINE INC 5.5 VIPER UNIV POLY DRIVER; SCREWDRIVER
Catalog Number 279734000N
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/27/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: d4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the surgeon broke the tip off of an expedium navigation screwdriver while inserting a screw.The tip of the driver broke off flush inside the screw.The surgeon was not able to remove the tip of the driver and not able to remove the screw.Since the tip of the driver was flush inside the drive mechanism of the screw the surgeon was able to insert the rod with no trouble.The case was successfully completed.There was a surgical delay of 5 mins.Procedure was completed successfully.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: added: a2 (age) and d10.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: added: d4 (lot), d9, h4.Corrected: d4 primary udi number.The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: h3, h4, h6: the product was returned to j&j medtech orthopaedics for evaluation.Visual inspection of the returned device found the tip was broken off.Broken fragment was not returned for analysis.X-rays were not provided, therefore, fragment remained at patient's body can not be confirmed.No other issue was observed over the surface of the device.The observed condition of the device was consistent with a component failure that was caused by exposure to unintended forces.A functional test performed dissembling and assembling inner and outer shaft, and assembly worked as intended.A dimensional inspection was unable to be performed due to the post-manufacturing damage.The overall complaint was confirmed as the observed condition of the 5.5 viper univ poly driver would have contributed to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history review (dhr): a review of the receiving inspection (ri) for 5.5 viper univ poly driver was conducted identifying that lot number was gm6241702 released in three batch.Batch 1: lot qty (b)(4) of units were released on 28 feb 2024 with no discrepancies.Supplier: (b)(4).As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
5.5 VIPER UNIV POLY DRIVER
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
Manufacturer Contact
elba bello
325 paramount drive
raynham, MA 02767
9083863534
MDR Report Key22287199
Report Number1526439-2025-00784
Device Sequence Number18259535
Product Code HXX
UDI-Device Identifier10705034388410
UDI-Public(01)10705034388410(10)GM6241702
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number279734000N
Device Lot NumberGM6241702
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/27/2025
Supplement Date Received by Manufacturer06/18/2025
07/03/2025
07/08/2025
Initial Report FDA Received Date06/18/2025
Supplement Report FDA Received Date06/24/2025
07/06/2025
07/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/14/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
EXP TI POLY SCREW 7.5MMX100MM
Patient Age69 YR
Patient SexMale